Warfarin + TMP/SMX - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 04-16-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,301 Times in 364 Posts
Reputation: 1324
Send a message via MSN to Seetal
Drug Warfarin + TMP/SMX

Warfarin is administered to a 56-year-old man following placement of a prosthetic cardiac valve. The warfarin dosage is adjusted to maintain an INR of 2.5. Subsequently, trimethoprim-sulfamethoxazole therapy is begun for a recurring urinary tract infection. In addition to monitoring prothrombin time, which of the following actions should the physician take to maintain adequate anticoagulation?

(A) Begin therapy with vitamin K
(B) Increase the dosage of warfarin
(C) Make no alterations in the dosage of warfarin
(D) Decrease the dosage of warfarin
(E) Stop the warfarin and change to lowdose aspirin
Reply With Quote Quick reply to this message
The above post was thanked by:
aungawa (04-16-2010), tomymajor (04-18-2010)



  #2  
Old 04-16-2010
USMLE Forums Veteran
 
Steps History: 1 + CK
Posts: 234
Threads: 63
Thanked 127 Times in 63 Posts
Reputation: 157
Default

the ans is D. Decrease the dose of warfarin to avoid toxicity because sulfonamide displaces its bound from albumin.
Reply With Quote Quick reply to this message
The above post was thanked by:
dr mumble (06-18-2013), medLion (02-24-2016), Seetal (04-18-2010), tomymajor (04-18-2010)
  #3  
Old 04-18-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,301 Times in 364 Posts
Reputation: 1324
Send a message via MSN to Seetal
Default ahhh!!!

thank u so much. yes the answer is D! i was so blank about y it was D (i havent studied pharmacology). i just saw it in the pharmacology section in FA. u're totally ryte!
Reply With Quote Quick reply to this message
  #4  
Old 01-20-2013
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 142
Threads: 33
Thanked 97 Times in 28 Posts
Reputation: 107
Default

I agree with the answer but another explanation would also be that sulfonamides are p450 inhibitors.
Reply With Quote Quick reply to this message
  #5  
Old 01-20-2013
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 283
Threads: 35
Thanked 204 Times in 115 Posts
Reputation: 214
Default

P450 inducers:

Alcohol
Barbiturates
Carbemazepine
Griseofulvin
Phenytoin
Quinidine
Rifampin
Spironolactone
Tetracyclines


P450 inhibitors:

Isoniazid
Dapsone
Sulfa drugs
Macrolides
Amiodarone
Cimetidine
Ketoconazole
Quinolones


P450 Dependent:

Warfarin
Estrogen
Phenytonin
Theophylline
Digoxin
Reply With Quote Quick reply to this message
The above post was thanked by:
fat1iscool (01-21-2013)
  #6  
Old 01-20-2013
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 283
Threads: 35
Thanked 204 Times in 115 Posts
Reputation: 214
Default

Quote:
Originally Posted by Seetal View Post
Warfarin is administered to a 56-year-old man following placement of a prosthetic cardiac valve. The warfarin dosage is adjusted to maintain an INR of 2.5. Subsequently, trimethoprim-sulfamethoxazole therapy is begun for a recurring urinary tract infection. In addition to monitoring prothrombin time, which of the following actions should the physician take to maintain adequate anticoagulation?

(A) Begin therapy with vitamin K
(B) Increase the dosage of warfarin
(C) Make no alterations in the dosage of warfarin
(D) Decrease the dosage of warfarin
(E) Stop the warfarin and change to lowdose aspirin

The answer is D.
Reply With Quote Quick reply to this message
  #7  
Old 01-21-2013
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 252
Threads: 32
Thanked 40 Times in 27 Posts
Reputation: 50
Default

The answer is D
Reply With Quote Quick reply to this message
  #8  
Old 01-30-2016
USMLE Forums Newbie
 
Steps History: Step 1 Only
Posts: 1
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Quote:
Originally Posted by Doctor Ali View Post
P450 inducers:

Alcohol
Barbiturates
Carbemazepine
Griseofulvin
Phenytoin
Quinidine
Rifampin
Spironolactone
Tetracyclines


P450 inhibitors:

Isoniazid
Dapsone
Sulfa drugs
Macrolides
Amiodarone
Cimetidine
Ketoconazole
Quinolones


P450 Dependent:

Warfarin
Estrogen
Phenytonin
Theophylline
Digoxin
I believe statin drugs are also on the list of cyp-450 dependent drugs. My mother's atrovastatin medication explicitly states "Do not take medication after eating grapefruit or drinking grape fruit juice"
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
warfarin in Afib q tyagee USMLE Step 2 CK Forum 4 11-09-2012 07:17 PM
Heparin and Warfarin Confusion! belindalimm USMLE Step 1 Forum 6 07-15-2012 02:19 PM
Warfarin Skin Lesions! Desos USMLE Step 1 Forum 6 04-18-2012 11:02 AM
question about warfarin sfsheran USMLE Step 1 Forum 3 03-03-2012 12:25 PM
Which drug potentiated Warfarin? step1an USMLE Step 2 CK Forum 10 09-14-2011 09:56 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)